Kansas, 2012

Winter Storm and Winter Weather in Kansas, February 3 to 4, 2012

February 3 to 4, 2012 · NWS GID · 4 events in 4 counties and zones

S. Drought Monitor.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Leading up to this event, the preceding 8 weeks had been unseasonably warm and dry across North Central Kansas, with parts of the area likely drawing ever-closer to receiving a Category D2 (severe) drought designation from the U.S. Drought Monitor. However, this building dryness was quelled during a roughly 42-hour period centered from Thursday evening the 2nd through Saturday afternoon the 4th. Within this time frame, much of the six-county area measured at least 1.00 to 1.50 inches of liquid precipitation in the form of both rain and snow. These precipitation totals were quite notable for early February considering that normal precipitation for the entire month is generally between 0.50 to 0.75-inch. Across most of the area, this precipitation included 2-5 inches of heavy, wet snow, with Long Island in northwest Phillips County reporting a localized 8-inch total. In contrast, most of Mitchell and southern Jewell Counties received little to no snow, although Beloit totaled 1.68 inches of precipitation mostly in the form of rain. According to NWS Cooperative Observers, some of the highest snow amounts fell near Long Island (8.0 inches), Plainville (5.2) and Smith Center (3.4). This heavy, wet snow was accompanied by north winds gusting to around 30 MPH.

Examining the timeline and meteorological background of this event, the culprit was a strong mid-upper level low pressures system that strengthened as it neared the Central Plains. Early in this event, temperatures remained warm enough to support rain as the first round of precipitation lifted across North Central Kansas between Thursday evening the 2nd and Friday morning the 3rd. Rainfall amounts from this initial overnight round were commonly between 0.25-inch to over 1 inch, with one of the highest totals through sunrise on the 3rd featuring 1.25 inches at Beloit. During the daylight hours on Friday the 3rd, the majority of the six-county area experienced nothing more than off-and-on light rain or drizzle, while the initial band of heavy snow set up across western and north central Nebraska. Finally, as temperatures cooled on the evening of the 3rd, snow gradually increased in coverage and intensity across northern Kansas. The heaviest snow focused between 7 PM and 11 PM as the mid-level deformation zone pivoted across the area. During the daytime hours on Saturday the 4th, only a few light, lingering snow bands brushed parts of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 3, 5:39 PM CST, 21 minutes earlier.

Area forecast discussion, Feb 3, 5:39 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
539 PM CST FRI FEB 3 2012

.AVIATION...00Z TAF. SNOW OR A MIX OF RAIN AND SNOW HAS SET UP
ACROSS KGRI TO START THE TAF PERIOD. THE PRECIPITATION IS EXPECTED
TO FALL AS ALL SNOW AROUND 03Z OR 04Z...WITH THE BRUNT OF THE
SNOW/WINTER STORM SETTLING IN BETWEEN ROUGHLY 06Z AND 15Z
SATURDAY AS THE LOW PRESSURE SYSTEM MOVES INTO KANSAS. NORTHEASTERLY
WINDS WILL REMAIN STRONG AND GUSTY WITH GUSTS NEAR 35KTS
POSSIBLE. THE COMBINATION OF THE FALLING SNOW AND BLOWING SNOW
WILL RESULT IN REDUCED VSBYS...LIFR CIGS AND WHITE OUT CONDITIONS AT TIMES.
SIGNIFICANT SNOW ACCUMULATIONS OF 8 TO 12 INCHES ARE POSSIBLE BY
THE TIME THE STORM SYSTEM DEPARTS SATURDAY AFTERNOON/EVENING. KGRI WILL BE
ON THE BACK EDGE OF THE SYSTEM SATURDAY EVENING AND SNOW WILL END
FM WEST TO EAST.

&&

.PREV DISCUSSION... /ISSUED 304 PM CST FRI FEB 3 2012/

SHORT TERM...TONIGHT THROUGH 12Z SUNDAY. FORECAST CONCERNS CONTINUE
TO REVOLVE AROUND CURRENT WINTER STORM SYSTEM.

LATEST RADAR AND OBSERVATIONS SHOW RAIN ACROSS MUCH IF NOT ALL OF
THE FORECAST AREA AT THIS TIME. THE AREA THAT IS MOSTLY LIKELY TO BE
GETTING ANY SNOW EARLY THIS AFTERNOON WILL BE ACROSS THE FAR WESTERN
PART OF THE FORECAST AREA.

THE CONCERN REMAINS HOW FAST THE RAIN WILL CHANGE OVER TO SNOW.
EXPECT THAT TEMPERATURES WILL SLOWLY FALL THIS EVENING. SOUNDINGS
FROM AROUND THE AREA INDICATE THAT IT WILL CONTINUE TO BE A GRADUAL
CHANGE LATE THIS AFTERNOON IN THE FAR WEST...DURING THE EVENING FOR
THE TRI CITIES AND MUCH OF THE EAST...BUT IN THE FAR SOUTHEAST IT
WILL BE AROUND MIDNIGHT BEFORE RAIN CHANGES TO SNOW. ONCE THE RAIN
CHANGES TO SNOW...THERE WILL BE MODERATE TO HEAVY SNOWFALL. THE
HEAVIEST SNOWFALL WILL BE LATE TONIGHT AND EARLY SATURDAY MORNING.
THE NEXT CONCERN WITH THIS SYSTEM IS THE STRONG WINDS. DESPITE THE
WET NATURE OF THE SNOW...WITH THE NORTH TO NORTHEAST WINDS AS STRONG
AS THEY ARE...THERE WILL BE BLOWING SNOW. MODELS HAVE WINDY
CONDITIONS ACROSS THE AREA BUT THERE ARE SOME DIFFERENCES IN THE
STRENGTH OF THE WINDS. THE NAM IS STRONGER THAN THE GFS. HAVE
DECIDED TO LEAVE THE WINTER STORM WARNINGS AS THEY ARE...BUT WILL
HAVE TO WATCH TO SEE JUST HOW STRONG THE WINDS GET. EITHER WAY...
EXPECT THERE TO BE SIGNIFICANTLY REDUCED VISIBILITIES AND DRIFTING
SNOW ACROSS THE AREA.

THE NEXT CONCERN...WHEN WILL THE SNOW END. THE UPPER LEVEL LOW
RESPONSIBLE FOR THE PRECIPITATION WILL MOVE OFF TO THE EAST SATURDAY
AFTERNOON AND NIGHT. AS THE LOW MOVES TO THE EAST THE PRECIPITATION
WILL GRADUALLY COME TO AN END FROM WEST TO EAST SATURDAY EVENING.

LONG TERM...SUNDAY THROUGH THURSDAY. FOCUS HAS BEEN SHORT TERM FOR
THE OFFICE SO DISCUSSION WILL BE SHORT. ONLY RISK FOR THE PRECIPITATION
IS SLIGHT CHANCE OF LIGHT SNOW TUESDAY...AS REMNANT PIECE OF THIS SYSTEM
SKIPS EAST ONTO THE PLAINS. TREND HAS BEEN FURTHER SOUTH...AND WOULD BE
SURPRISED IF EVENTUALLY THIS SYSTEM MISSED THE FORECAST AREA ALL
TOGETHER. SUBSEQUENT FORECASTS WILL HAVE TO THIS TO CONTEND WITH. TEMPS
WILL BE COOLER THAN NORMAL...THANKS IN PART TO SNOWCOVER...AND ALSO
TO THE FACT THE FORECAST WILL BE UNDER THE INFLUENCE OF HUDSON BAY COLD
VORTEX SENDING COLD AIR DOWN SOUTH AROUND ITS BACK SIDE. THIS
APPEARS TO BE THE TREND FOR THE NEXT 7 TO 10 DAYS OR SO.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WINTER STORM WARNING UNTIL 6 PM CST SATURDAY FOR NEZ040-041-
     047>049-062>064-074>077-083>085.

     WINTER STORM WARNING UNTIL 6 PM CST SATURDAY FOR NEZ039-046-060-
     061-072-073-082.

     WINTER STORM WARNING FROM 9 PM THIS EVENING TO 6 PM CST SATURDAY
     FOR NEZ086-087.

KS...WINTER STORM WARNING UNTIL 6 PM CST SATURDAY FOR KSZ005-006-017.

     WINTER STORM WARNING FROM 9 PM THIS EVENING TO 6 PM CST SATURDAY
     FOR KSZ007.

     WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 PM CST
     SATURDAY FOR KSZ018-019.

&&
Hazardous weather outlook, Feb 3, 3:13 PM CST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
313 PM CST FRI FEB 3 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
041200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
313 PM CST FRI FEB 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A WINTER STORM WARNING HAS BEEN POSTED FOR SOUTH CENTRAL
NEBRASKA...AND FOR ALL BUT OSBORNE AND MITCHELL COUNTIES OF NORTH
CENTRAL KANSAS...WHERE A WINTER WEATHER ADVISORY GOES INTO EFFECT
TONIGHT. PLEASE SEE THE LATEST WINTER WEATHER STATEMENTS FOR
ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A WINTER STORM WARNING CONTINUES INTO SATURDAY FOR SOUTH CENTRAL
NEBRASKA...AND FOR ALL BUT OSBORNE AND MITCHELL COUNTIES OF NORTH
CENTRAL KANSAS...WHERE A WINTER WEATHER ADVISORY WILL REMAIN IN
PLACE. PLEASE SEE THE LATEST WINTER WEATHER STATEMENTS FOR
ADDITIONAL DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Rooks

When
February 3, 6:00 PM CST to February 4, 12:00 PM CST
Where
Rooks forecast zone
Reported by
COOP Observer
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

Snowfall totals of 2 to 5 inches were reported across the county.

Winter Storm, Phillips

When
February 3, 6:00 PM CST to February 4, 12:00 PM CST
Where
Phillips forecast zone
Reported by
COOP Observer
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

Snowfall totals of 2 to 8 inches were reported across the county, with the highest amounts across the northwestern half of the county.

Winter Weather, Smith

When
February 3, 7:00 PM CST to February 4, 3:00 PM CST
Where
Smith forecast zone
Reported by
COOP Observer
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

Snowfall totals of 2 to 5 inches were reported across the county.

Winter Weather, Jewell

When
February 3, 8:00 PM CST to February 4, 3:00 PM CST
Where
Jewell forecast zone
Reported by
COOP Observer
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

Snowfall totals of 2 to 5 inches were reported across the county.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357834, 368310, 357835, 357836.